My Dog Ate Eczema Cream What Should I Do?
Do you or someone in your family have eczema? If so, you’re not alone. This is a common condition that affects many people around the world.
Do you have a medicated eczema cream to treat your condition? Is eczema cream toxic for dogs?
What is Eczema?
Eczema is a name for a variety of skin conditions, which make the skin itchy, inflamed, or appear as a rash. Did you know there are seven different types of eczema? Who knew! The eczema types include:
- Atopic dermatitis
- Contact dermatitis
- Seborrheic dermatitis
- Stasis dermatitis
- Dyshidrotic eczema
- Nummular eczema
Eczema can start in childhood, adolescence, or even adulthood and it can range from mild to severe. This condition is caused by an irritant or allergen that makes the immune system become active. The condition causes inflammation, and this can then lead to the other symptoms of eczema.
Symptoms of eczema include:
- Itchy skin
- Dry, sensitive skin
- Inflamed and discolored skin
- Rough, leathery, or even scaly patches of skin
- Oozing or crusting
- Areas of swelling
The most common type of medications used to treat this painful skin condition contains corticosteroids. These medications are usually in an ointment or cream solution, which may include other ingredients to treat the various symptoms of eczema.
Can these medications make your dog sick? What happens if your dog ingests eczema cream?
Hydrocortisone Toxicity in Dogs
Most eczema creams including those sold OTC include hydrocortisone. And the bad news is that this medication is toxic to dogs.
You may notice your dog with these symptoms if he’s eaten eczema cream:
- Vomiting (may contain blood)
- Diarrhea (may contain blood)
- Blue mucus membranes (cyanosis)
- Respiratory distress
- Cardiac arrhythmias
If you know or suspect that your dog has ingested eczema cream and/or he’s showing any of the signs above, then call the vet immediately. This is a life-threatening medical emergency.
Be sure to write down the name and size of the container the medication was in. If possible, take the container with to the vet’s office.Check Price on Amazon
Treatment of Cortisone Toxicity in Dogs
At the vet’s, the vet will perform a physical on your dog. Then the vet may choose to use activated charcoal to keep the medication from being absorbed into your dog’s digestive tract. The vet may also treat your dog with antiemetics if vomiting is severe.
In addition, your dog may receive an IV for medications to treat seizures and convulsions. Your fur baby may also need antibiotics and meds for pain relief. If the toxicity is severe enough, your dog may need to stay in the hospital for a few days.
The good news is with prompt treatment your dog can go on to a full recovery. In the future, be sure to keep all medications out of your dog’s reach.